Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 358, NWS Goodland, KS

July 15, 2016Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2016, 3:05 PM MDT for Greeley County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 3:05 PM MDT (21:05 UTC)
Expired
Jul 15, 2016, 3:45 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:25 PM MDTTSTM WND DMGTribune, KSTREE BRANCHES UP TO 2 AND 1/2 INCHES IN DIAMETER BROKE OFF OF TREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 1:12 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KGLD 152105
SVRGLD
KSC071-152145-
/O.NEW.KGLD.SV.W.0358.160715T2105Z-160715T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 345 PM MDT

* AT 304 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF TRIBUNE...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TRIBUNE AND HORACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3840 10204 3867 10192 3862 10157 3854 10157
      3826 10173 3826 10205
TIME...MOT...LOC 2104Z 032DEG 11KT 3857 10169 

HAIL...1.25IN
WIND...60MPH
 
$$

024
1 follow-up statement
849 
WWUS53 KGLD 152118
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT FRI JUL 15 2016

KSC071-152145-
/O.CON.KGLD.SV.W.0358.000000T0000Z-160715T2145Z/
GREELEY KS-
318 PM MDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR GREELEY COUNTY...

AT 317 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TRIBUNE...MOVING SOUTHWEST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3840 10204 3867 10192 3862 10157 3854 10157
      3826 10173 3826 10205
TIME...MOT...LOC 2117Z 060DEG 9KT 3851 10175 

HAIL...1.50IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:48 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 15, 1:48 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT FRI JUL 15 2016

.SHORT TERM...(This afternoon through Tonight)
Issued at 147 PM MDT Fri Jul 15 2016

Thunderstorms have already developed in vicinity of meso low near
the Colorado and Kansas border. SB CAPE exceeds 3000 J/KG with
axis extending along and ahead of stalled front (currently near
Goodland)in northeast to southeast orientation. Strong mid level
flow along with veering wind profiles have resulted in effective
helicity values exceeding 300 m2/s2 overlapping this strong region
of CAPE. LCLs are a little high in favorable warm sector, however
tornadic threat exists considering high CAPE/shear environment.
Large hail (baseball size or larger) and strong microbursts will
be threats with the activity this afternoon.

High resolution guidance shows this activity increasing in
coverage and eventually merging into a MCS as shortwave (nose of
which is in central Colorado) moves over this stalled front. This
is then shown to dive south along CAPE axis, which puts the peak
threat for severe weather no through around 00z in our CWA.
Increasing ascent and the possibility that the front begins to
lift back north raises the possibility that additional activity
(likely elevated) could develop across much of our CWA this
afternoon/evening. Some guidance has shown possibility for
elevated convective activity developing later in the evening and
overnight behind the departing MCS, so I lingered slight chances
in our north and east where this weaker signal is shown.

A similar air mass as this morning is indicated overnight and
depending on clearing we should have similar low temps (60-66).

.LONG TERM...(Saturday through Friday)
Issued at 143 PM MDT Fri Jul 15 2016

Saturday and Sunday: Isolated to scattered thunderstorms mainly
across far southwest Nebraska will be possible Saturday afternoon
with isolated thunderstorm chances elsewhere as a weak shortwave
traverses the region. A ridge will begin to slowly build into the
central Plains through the day on Sunday with an axis centered in
northern TX and southern OK. Moisture levels will increase in the
western portions of the CWA along the edge of the ridge which could
lead to slight chances for afternoon/evening thunderstorms on
Sunday and Monday. There will be modest mid-afternoon
instability on Sunday and good instability on Monday.

Tuesday through Thursday: High pressure ridge at the H5 lvl will
approach 600dam by early Tuesday, remaining locked in over the
region through the forecast period. Afternoon high temperatures
will reach or slightly exceed 100 degrees across much of the CWA
with dew points in the 50 to 55 degree range on Wednesday and
Thursday. PoPs are nearly nil Tuesday through Thursday as the
ridge will prevail and dry, hot, weather will dominate the central
High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Jul 15 2016

Primary aviation concern will be thunderstorm activity at both
KGLD and KMCK. Early in the TAF period showers/thunderstorms are
in the process of moving within the vicinity/over KMCK and should
be east of the terminal after another hour. Additional (strong to
severe) thunderstorm activity is expected to develop near the
Colorado state line with activity increasing in coverage through
the afternoon and spreading south and east. This should impact
KGLD and move within the vicinity of KMCK. Activity should
transition out of the vicinity of both terminals by late evening.
Lingering low level moisture could lead to periods of stratus
development around 1200-2500 kft...mainly around sunrise. I was
not confident enough to introduce this as guidance is showing a
very large spread and consensus is favoring VFR at both terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...DR
Hazardous weather outlook, Jul 15, 10:40 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS
THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE
HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING
THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).

In the hours before

Local storm report, Jul 15, 2:03 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FUNNEL CLOUD     5 N ARAPAHOE            38.92N 102.16W
07/15/2016                   CHEYENNE           CO   TRAINED SPOTTER

&&

BWARREN
Local storm report, Jul 15, 2:14 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          5 S ARAPAHOE            38.78N 102.16W
07/15/2016                   CHEYENNE           CO   PUBLIC

&&

BWARREN
Local storm report, Jul 15, 2:24 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TORNADO          7 SE CHEYENNE WELLS     38.76N 102.24W
07/15/2016                   CHEYENNE           CO   LAW ENFORCEMENT

&&

BWARREN
Special weather statement, Jul 15, 2:46 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT FRI JUL 15 2016

COZ092-152100-
CHEYENNE COUNTY CO-
246 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 300 PM MDT...

AT 246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF KIT CARSON...OR 33 MILES WEST OF CHEYENNE WELLS...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3876 10288 3861 10273 3861 10305 3868 10308
TIME...MOT...LOC 2046Z 332DEG 21KT 3866 10294

024
Special weather statement, Jul 15, 2:52 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT FRI JUL 15 2016

KSZ041-152100-
GREELEY KS-
252 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
300 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF TRIBUNE...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
GREELEY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3853 10179 3866 10175 3867 10157 3845 10157
TIME...MOT...LOC 2052Z 280DEG 7KT 3858 10162

024
Special weather statement, Jul 15, 2:59 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT FRI JUL 15 2016

KSZ041-152115-
GREELEY KS-
259 PM MDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
315 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF TOWNER...OR 12 MILES WEST OF TRIBUNE...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3830 10204 3851 10205 3852 10204 3844 10183
      3826 10187 3826 10194
TIME...MOT...LOC 2058Z 024DEG 7KT 3842 10198

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:04 PM MDTSpecial Weather StatementGLDWallace11 min
Jul 15, 1:10 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace50 min
Jul 15, 1:38 PM MDTSevere Thunderstorm WarningGLDWallace52 min
Jul 15, 2:14 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace46 min
Jul 15, 2:52 PM MDTSpecial Weather StatementGLDGreeley8 min
Jul 15, 2:59 PM MDTSpecial Weather StatementGLDGreeley16 min
Jul 15, 3:41 PM MDTSevere Thunderstorm WarningGLDGreeley49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.